I’ve noticed that when I’m really busy doing physical stuff around the house (running the sweeper, dusting, moving furniture, etc.,) my mind tends to wander more than usual. Here’s some stuff that popped up.
See this thing? It’s a scissor sharpener I ordered on eBay. I don’t know if it’s just me or what, but in my household scissors tend to go dull very quickly. So, I got the bright idea of ordering a sharpener so that I wouldn’t have to keep buying new scissors. So far, so good. It came promptly, but had no directions with it. But I figured, “how hard can it be?” So I went around the house gathering up all the scissors I could find, from the kitchen, bathroom, bedroom, utility drawer, etc. I opened them up, one by one, and ran the blades through the little groove that had a picture of scissors on it (as opposed to the one that has a little knife picture.) I tried them with a piece of paper and they cut it, so I figured it had worked.
The next time I needed to trim my bangs, I grabbed the scissors at my dressing table and carefully started snipping. They sounded right – as if they were working. But ten minutes later, I could still feel my bangs in my eyes. So, I snipped again and noticed that very little hair was falling. So I tried it with another pair of scissors. And another. And another. It appears that I somehow de-sharpened most of the scissors in my house! I still don’t know what happened, but suddenly I feel completely scissor-less ! Lesson learned: If you don’t get instructions with something, maybe you shouldn’t just “make some up.”
I pulled out the list of people I sent Christmas cards to last year and decided to do a little pruning. Last year you’d think I was one of Santa’s elves, the way I sent out cards. Even people who didn’t usually send me cards would get one if I knew they were alone or if I thought they might not get a lot of cards. But this year, as I’ve pointed out, what with my eye problems, I haven’t exactly been going overboard with the jolliness. So I took several names off the list. And I imagine that these people won’t even notice. That felt so good that every few days or so I would go over the list again and cut a few more names. By the time I sat down to address the envelopes, my list was much more manageable. When I get around to mailing them later in the month, they’ll be going to people I have good reasons to send wishes to, which is as it should be. Lesson learned: Friendships ebb and flow and it’s okay to let some go.
I mentioned on Monday that I have four doctor/dentist appointments this week. This has revealed an interesting phenomenon – the robo-call. I can be right in the middle of something and the phone will ring. I’ll pick it up and hear an artificially cheerful voice say, “Hello! This is to inform you that…STAR, has an appointment with DR.X. on DAY OF THE WEEK, December DATE at TIME. Please hold on for your options to confirm this appointment. Press 1 to confirm this appointment. Press 2 to cancel this appointment.” It’s kind of eerie to be communicating with this disembodied voice. And yet, all but one of my doctors have this way of confirming appointments. One even sent an email in addition to the robo-call. Only my periodontist had a real live, breathing, friendly human being call to confirm. It was nice. Lesson learned: The human touch still makes a difference.
And finally, I’m on my third and final month of taking Prednisone, the steroid my endocrinologist thought would cure my double vision. Even though it did nothing to help me, I couldn’t just stop taking it, due to the nature of the drug. You have to be weaned off. The first month I took 20 mg., the second, 10 mg. and the third 5 mg. Now I’m taking them just every other day until the 23rd when they’ll be gone. At first when I was prescribed this drug, I read about it and got very scared about the side effects – moon face, weight gain, mood swings, buffalo hump (the scariest.) But, nothing initially happened. In fact, I lost weight. However in this third month, I think one side of my face looks a bit puffier than the other, which makes me feel very self-conscious. It’s notorious for making one retain salt, so I’ve tried very hard to stay away from salty foods as much as I can. When I do eat something salty, I notice the next day that my eyes look puffier. And as for mood swings! The other night I was going to watch a little cartoon penguin movie. But right at the beginning, I felt so sorry for the little penguin who wanted to dance rather than sing that I got teary eyed! I changed the channel because I didn’t think I could take it! So yes, the mood swings are definitely in evidence. For me the drug is terrible, and I’m counting the days until I don’t have to take it ever again. I really don’t need this on top of the double vision. It’s already making me plenty miserable without any help. I know that this drug can be valuable in some cases, but not mine. Lesson learned: Some drugs ADD to your problems rather than alleviate them.
Okay, now that I’ve unloaded those thoughts, I have some more room in my head to add some more, which is always a good thing. And if you learned anything here that you can use, so much the better.
Until next time,